Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 221, NWS Goodland, KS

July 8, 2004Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 8, 2004, 11:50 PM CDT for Norton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 11:50 PM CDT (04:50 UTC)
Expired
Jul 9, 2004, 12:45 AM CDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Norton County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 090450
SVRGLD
KSC137-090545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1150 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1245 AM CDT

* AT 1145 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 20 MILES NORTHWEST OF REAGER...MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REAGER AROUND 1210 AM CDT...
  NORTON AND NEW ALMELO AROUND 1220 AM CDT...
  CALVERT...ALMENA AND LENORA AROUND 1225 AM CDT...
  DENSMORE AND EDMOND AROUND 1235 AM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3999 10017 3957 10017 3958 9965 3999 9965

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 3:00 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 8 2004

.DISCUSSION...FORECAST CONCERNS ARE CHANCES OF PRECIP AND
TEMPERATURES AS UPPER LEVEL FLOW SLOWLY SHIFTS TO A MORE MONSOONAL
PATTERN WITH SHOWERS AND THUNDERSTORMS RIDING THE UPPER RIDGE.

TONIGHT/FRIDAY...UPPER WAVE AND ASSOCIATED MOISTURE MOVES SOUTHEAST
TONIGHT...AFFECTING PRIMARILY THE NORTHEAST 1/3 OR SO OF THE AREA.
THERE WERE SOME HINTS IN THE 850 WINDS AND 6 HOURLY PRESSURE RISES
THAT SOME OUTFLOW DRIVEN WINDS WILL PUSH SOUTHWEST THROUGH MUCH OF
THE AREA FROM THIS ACTIVITY. WILL WAIT AND SEE. HIGH PRESSURE
GENERALLY IN CONTROL FOR FRIDAY AS EAST TO SOUTHEAST WINDS DEVELOP
AROUND THE DEVELOPING SURFACE LOW SOMEWHERE OVER SOUTHEAST
COLORADO.

FRIDAY NIGHT/SATURDAY...GFS/ETA INDICATING A WAVE TO MOVE ACROSS
EASTERN COLORADO FRIDAY NIGHT BETWEEN THE UPPER TROUGH OVER THE
NORTHWEST AND UPPER HIGH OVER THE SOUTH. MODELS TRY AND PAINT SOME
PRECIP OVER THIS AREA WHICH I CANT ARGUE AGAINST. STILL SOME
LINGERING DYNAMICS AND INSTABILITY OVER FAR EASTERN COLORADO
SATURDAY AFTERNOON...COINCIDENT WITH STEEPER MID LEVEL LAPSE RATES.
WILL INSERT SOME 20 POPS ACCORDINGLY. ELSEWHERE...THREAT IS LOWER.

SATURDAY NIGHT/SUNDAY...ATMOSPHERE DESTABILIZES QUITE A BIT SUNDAY
DESPITE UPPER RIDGE OVER THE AREA. THERE ARE SOME HINTS OF A
VORTICITY TROUGH ALONG A NORTHEAST TO SOUTHWEST ORIENTATION...
SIMILAR TO THE MID LEVEL MOISTURE AXIS. WILL KEEP SOME ISOLATED
THUNDERSTORMS OVER ALL BUT THE NORTHWEST THIRD OF THE AREA.

MONDAY-THURSDAY...UPPER PATTERN IN GENERALLY FAVORS UPPER RIDGE
CENTER NEAR THE FOUR CORNERS AREA. AMPLITUDE CHANGES COULD ALLOW
BACKDOOR FRONTS INTO THE AREA...ASSISTED BY ANY CONVECTIVE SYSTEMS
RIDING THE BACKSIDE. 850 TEMPERATURES AND MOS/ENSEMBLE MOS GUIDANCE
IN AGREEMENT WITH TEMPERATURES GENERALLY IN THE 90S AND MINS IN THE
60-70 RANGE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 8, 10:45 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
945 AM MDT THU JUL 8 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
945 AM MDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING LATE THIS
AFTERNOON TO THE NORTH AND EAST OF AN OUTFLOW BOUNDARY FROM JOES
COLORADO TO LEOTI KANSAS. THE SEVERE WEATHER THREAT WILL INCREASE
OVERNIGHT FARTHER NORTH AND EAST TOWARD MCCOOK NEBRASKA AND HILL CITY
KANSAS. THE ATMOSPHERE REMAINS EXTREMELY UNSTABLE TODAY.
HOWEVER...DRY MID LEVEL AIR MAY INHIBIT STORM FORMATION THIS
AFTERNOON. TWO LOCATIONS HAVE A CHANCE FOR ISOLATED THUNDERSTORMS
THIS AFTERNOON AND EVENING...ONE ALONG THE OUTFLOW BOUNDARY...THE
OTHER ALONG THE LEADING EDGE OF DEEPER MOISTURE FROM HILL CITY TO
NORTON. ANY STORM MAY RAPIDLY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE AGAIN TODAY.

A MORE WIDESPREAD AREA OF THUNDERSTORMS WILL LIKELY MOVE INTO
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS AFTER 10 PM CDT. THESE STORMS
WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS UP TO
70 MPH...ALONG WITH HEAVY RAINFALL AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE FRIDAY THROUGH
SUNDAY...AS A STALLED COLD FRONT PROMOTES AFTERNOON AND EVENING
THUNDERSTORM DEVELOPMENT. THE ONLY ORGANIZED SEVERE WEATHER THREAT
FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
OVER MUCH OF THE TRI STATE REGION.

BURKE

In the hours before

Special weather statement, Jul 8, 10:00 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT THU JUL 8 2004

KSZ003-004-NEZ080-081-090900-
DECATUR-HITCHCOCK-NORTON-RED WILLOW-
1000 PM CDT THU JUL 8 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 594 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 4 AM CDT.

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA ARE INCLUDED IN THE WATCH. IN NORTHWEST KANSAS NORTON AND
DECATUR COUNTIES ARE INCLUDED...AND IN EXTREME SOUTHWEST NEBRASKA THE
WATCH INCLUDES HITCHCOCK AND RED WILLOW COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2 INCH IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING WILL BE POSSIBLE IN ANY OF THE THUNDERSTORMS. IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:13 AM CDTSevere Thunderstorm WarningGLDGraham62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.